Serotonin syndrome induced by augmentation of SSRI with methylphenidate
Article first published online: 14 APR 2008
© 2008 The Authors
Psychiatry and Clinical Neurosciences
Volume 62, Issue 2, page 246, April 2008
How to Cite
Ishii, M., Tatsuzawa, Y., Yoshino, A. and Nomura, S. (2008), Serotonin syndrome induced by augmentation of SSRI with methylphenidate. Psychiatry and Clinical Neurosciences, 62: 246. doi: 10.1111/j.1440-1819.2008.01767.x
- Issue published online: 14 APR 2008
- Article first published online: 14 APR 2008
- Received 23 October 2007; revised 9 November 2007; accepted 20 November 2007.
AUGMENTATION OF SELECTIVE serotonin re-uptake inhibitor (SSRI) therapy with methylphenidate is one form of next-step treatment for patients with refractory major depression, especially in elderly patients.1 We present what we believe to be the first reported case of serotonin syndrome induced by augmentation of SSRI with methylphenidate.
A 62-year-old woman was admitted to National Defense Medical College Hospital because of a severe major depressive episode. She had no prior history of neurologic disorders. Blood biochemical studies including thyroid function tests were normal. Although magnetic resonance imaging (MRI) disclosed multiple subcortical brain infarcts, neurologic examination detected no abnormalities. Neither paroxetine at 40 mg per day, milnacipran at 100 mg, nor amoxapine at 225 mg alleviated her depression; electroconvulsive therapy also was ineffective. On hospital day 111 sertraline was started with doses increasing to 100 mg (day 122) but the patient showed no response. On day 125 methylphenidate at 10 mg, a minimal dose, was added as augmentation of sertraline. On day 130 she suddenly developed profuse diaphoresis and muscle rigidity. Body temperature was 37.4°C. The heart rate and blood pressure were increased, to 100/min and 154/109 mmHg. On neurologic examination marked mydriasis (9 mm) and symmetrical potentiation of deep tendon reflexes in all limbs were detected. The peripheral blood leukocyte count was 5200/μL, and creatine kinase was 281 IU/L. MRI of the brain showed no new abnormalities. Medication was discontinued immediately, after which all neurologic symptoms resolved within 10 days.
Serotonin syndrome consists of both neurologic and autonomic symptoms.2 The neurologic symptoms can include potentiation of deep tendon reflexes, myoclonus, tremor, ataxia, and muscle rigidity. Autonomic symptoms include fever, diaphoresis, tachycardia, diarrhea, and hypertension. We therefore believe that the present patient's episode satisfied criteria for serotonin syndrome. Sixty percent of patients with serotonin syndrome have a rapid onset, within 24 h after initial medication use or a change in dose.2 In 10% of patients, however, the syndrome appears more than 2 days later, as in the present case.3 Serotonin syndrome can be induced by serotonin agonists, which enhance serotonergic activity in the brain, and also by psychostimulants such as methylenedioxymethamphetamine and fenfluramine.2 Methylphenidate, which has strong serotonin-releasing activity,4 would be expected to promote development of serotonin syndrome, but to our knowledge such an occurrence has not been reported. Even though the methylphenidate dose was minimal in the present case, the synergic effect of sertraline and methylphenidate probably induced serotonin syndrome. Thus, the augmentation of SSRI therapy with methylphenidate requires consideration of possible development of serotonin syndrome.